Medline ® Abstract for Reference 37
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Cardiotoxicity of chemotherapeutic agents: incidence, treatment and prevention.
Pai VB, Nahata MC
Drug Saf. 2000;22(4):263.
Cytostatic antibiotics of the anthracycline class are the best known of the chemotherapeutic agents that cause cardiotoxicity. Alkylating agents such as cyclophosphamide, ifosfamide, cisplatin, carmustine, busulfan, chlormethine and mitomycin have also been associated with cardiotoxicity. Other agents that may induce a cardiac event include paclitaxel, etoposide, teniposide, the vinca alkaloids, fluorouracil, cytarabine, amsacrine, cladribine, asparaginase, tretinoin and pentostatin. Cardiotoxicity is rare with some agents, but may occur in>20% of patients treated with doxorubicin, daunorubicin or fluorouracil. Cardiac events may include mild blood pressure changes, thrombosis, electrocardiographic changes, arrhythmias, myocarditis, pericarditis, myocardial infarction, cardiomyopathy, cardiac failure (left ventricular failure) and congestive heart failure. These may occur during or shortly after treatment, within days or weeks after treatment, or may not be apparent until months, and sometimes years, after completion of chemotherapy. A number of risk factors may predispose a patient to cardiotoxicity. These are: cumulative dose (anthracyclines, mitomycin); total dose administered during a day or a course (cyclophosphamide, ifosfamide, carmustine, fluorouracil, cytarabine); rate of administration (anthracyclines, fluorouracil); schedule of administration (anthracyclines); mediastinal radiation; age; female gender; concurrent administration of cardiotoxic agents; prior anthracycline chemotherapy; history of or pre-existing cardiovascular disorders; and electrolyte imbalances such as hypokalaemia and hypomagnesaemia. The potential for cardiotoxicity should be recognised before therapy is initiated. Patients should be screened for risk factors, and an attempt to modify them should be made. Monitoring for cardiac events and their treatment will usually depend on the signs and symptoms anticipated and exhibited. Patients may be asymptomatic, with the only manifestation being electrocardiographic changes. Continuous cardiac monitoring, baseline and regular electrocardiographic and echocardiographic studies, radionuclide angiography and measurement of serum electrolytes and cardiac enzymes may be considered in patients with risk factors or those with a history of cardiotoxicity. Treatment of most cardiac events induced by chemotherapy is symptomatic. Agents that can be used prophylactically are few, although dexrazoxane, a cardioprotective agent specific for anthracycline chemotherapy, has been approved by the US Food and Drug Administration. Cardiotoxicity can be prevented by screening and modifying risk factors, aggressively monitoring for signs and symptoms as chemotherapy is administered, and continuing follow-up after completion of a course or the entire treatment. Prompt measures such as discontinuation or modification of chemotherapy or use of appropriate drug therapy should be initiated on the basis of changes in monitoring parameters before the patient exhibits signs and symptoms of cardiotoxicity.
Ohio State University, Children's Hospital, Columbus 43210, USA.